MAUDE Adverse Event Report: CODMAN & SHURTLEFF, INC CODMAN LUMBAR EXTERNAL DRAINAGE CATHETER 46CM WITH TUOHY NEEDLE; CENTRAL NERVOUS SYSTEM FLUID SHUNT AND COMPONENTS

CODMAN & SHURTLEFF, INC CODMAN LUMBAR EXTERNAL DRAINAGE CATHETER 46CM WITH TUOHY NEEDLE; CENTRAL NERVOUS SYSTEM FLUID SHUNT AND COMPONENTS
Model Number 82-1706
Medical Device Problem Codes Material Fragmentation (1261); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/01/2018
Type of Reportable Event Malfunction
Event or Problem Description
The following was reported on a spreadsheet which natus received from codman 12 march 2018: "as reported by medwatch (b)(4), a codman lumbar catheter sheared during implantation.The anesthesiologist met resistance so he pulled the catheter out, possibly leaving a piece in the patient." original intended procedure was lumbar drain insertion.Additional information has been requested.
 
Additional Manufacturer Narrative
Additional information received 09may2018: no surgical delay reported.This was not a revision of one or more implants.(b)(6) 2018 sent 2nd attempt for complaint sample.(b)(6) 2018 sent 3rd and final attempt for complaint sample.(b)(6) 2018 no response on 3 attempts, action closed, invest.Notified.Natus completed their investigation on 09may2018.The investigation included: review of complaints history/ trend analysis.Device history record results:  investigation summary as reported by medwatch (b)(4), a codman lumbar catheter sheared during implantation.The anesthesiologinst met resistance so he pulled the catheter out, possibly leaving a piece in the patient.Complaint sample was not returned to codman; therefore, an evaluation of the device could not be performed.Manufacturing record found no discrepancies when the device was released to stock.The cause(s) of the difficultyreported by the customer could not be determined.Complaint will be closed as 'no complaint sample returned to codman for evaluation'.If the complaint sample becomes available, this complaint will be reopened, and the respective evaluation performed.A review of complaint records for the previous 12 months could not be performed as no lot number information was provided.The most recent complaint and smt presentation was reviewed and did not show that this product family exceeded its upper control limit for complaints.Trends will be monitored for this or similar complaints.Investigation methods/evaluation results complaint sample was not returned to codman; therefore, an evaluation of the device could not be performed.A review of manufacturing record found no discrepancies when the device was released to stock.The cause(s) of the difficulty reported by the customer could not be determined.A review of complaint records for the previous 12 months could not be performed as no lot number information was provided.The most recent complaint and smt presentation was reviewed and did not show that this product family exceeded its upper control limit for complaints. root cause category undetermined : insufficient information   failure code codman : product analysis : device not returned  root cause description complaint sample was not returned to codman; therefore, an evaluation of the device could not be performed.A review of manufacturing record found no discrepancies when the device was released to stock.The cause(s) of the difficulty reported by the customer could not be determined. document rationale for no corrective action: no corrective action required based on the above evaluation.Trends will be monitored for this or similar complaints.This complaint is now deemed closed.

Brand Name
CODMAN LUMBAR EXTERNAL DRAINAGE CATHETER 46CM WITH TUOHY NEEDLE
Common Device Name
CENTRAL NERVOUS SYSTEM FLUID SHUNT AND COMPONENTS
Manufacturer (Section D)
CODMAN & SHURTLEFF, INC
325 paramount drive
raynham MA 02767
MDR Report Key7407279
Report Number2023988-2018-00011
Device Sequence Number16434193
Product Code JXG
UDI-Device Identifier10886704040804
UDI-Public10886704040804
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K910938
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2021
Device Model Number82-1706
Device Catalogue Number821706
Device Lot Number104383
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/09/2018
Supplement Report FDA Received Date05/10/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR